Together is a new resource for anyone affected by pediatric cancer - patients and their parents, family members, and friends.Learn More
During cancer, many children have trouble eating and meeting nutrition goals. Problems in eating and nutrition can result in:
Cancer-related problems in eating and nutrition can be due to a number of factors. Children who have tumors of the mouth, stomach, or intestines are at a higher risk of not getting enough nutrients because they have trouble eating or digesting food. Changes in routine or meal restrictions during hospital stays or medical treatments can interfere with normal eating. Children may also have decreased appetite due to pain, stress, worry, and lack of physical activity. For many children, treatment side-effects make it hard to meet nutrition goals.
Chemotherapy, radiation therapy, surgery, or other treatments may result in nausea, vomiting, diarrhea or constipation, and poor appetite. Treatments can cause painful sores to develop along the mouth and throat. The taste and smell of foods can also change, and even favorite foods may no longer be appealing. There are strategies that can help families address specific side effects and nutrition problems.
During pediatric cancer, eating habits can change unexpectedly. It can be easy for meal times to become stressful for families. These reminders can help families in meeting nutrition needs.
Nutritional supplements or meal replacements may be used if the child has trouble meeting nutrition needs through foods. These are usually liquid meal replacements and are available in a variety of flavors. Talk to the child’s care team when poor eating continues for more than two or three days. Be sure to ask before using any supplements or meal replacements. You care team may suggest help from a nutrition professional. In some cases, clinical nutrition support may be needed.
Although weight loss and malnutrition are a main concern for many families, children may also gain weight during cancer treatment. Increased inactivity and fewer opportunities to exercise may be a cause. Or it may be due to eating more high-calorie, high-fat foods.
Some medications, such as steroids, can cause weight gain. This is because steroids increase the appetite, cause the body to make fat instead of muscle, and cause the body to retain water.
Talk with the child’s care team to decide the best course of action about weight gain.
Good nutrition helps pediatric cancer patients achieve normal growth and weight gain, continue taking part in daily activities, and improve overall health.
For more information on nutrition and healthy weight for families, see We Can! - Nutrition Tools and Resources.
Reviewed: June 2018